Indiana, 2013

Flash Flooding and Heavy Rain in Indiana, June 6, 2013

June 6, 2013 · NWS IND · 3 events in 1 county or zone

An area of storms formed over Lawrence county and started to train over the same area. Over 5 inches of rain fell in a short amount of time causing flash flooding in and near the affected area in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of storms formed over Lawrence county and started to train over the same area. Over 5 inches of rain fell in a short amount of time causing flash flooding in and near the affected area in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 6, 5:05 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 6, 5:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 AM EDT THU JUN 6 2013

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 332 AM EDT THU JUN 6 2013

AN AREA OF LOW PRESSURE AND AN UPPER TROUGH WILL BRING CHANCES FOR
RAIN TO THE AREA THROUGH FRIDAY NIGHT. AFTER A BRIEF BREAK...RAIN
CHANCES WILL RETURN BY SUNDAY AND THEN PERSIST INTO WEDNESDAY AS
ANOTHER FRONTAL SYSTEM MOVES INTO THE AREA. TEMPERATURES WILL REMAIN
NEAR TO BELOW AVERAGE.

&&

.NEAR TERM /TODAY/...
ISSUED AT 332 AM EDT THU JUN 6 2013

LATEST RADAR TRENDS SHOW THAT MUCH OF THE CURRENT AREA OF RAIN
ACROSS KENTUCKY AND SOUTHERN INDIANA WILL REMAIN SOUTH OF THE AREA.
HOWEVER SOME OF IT MAY MOVE ACROSS THE SOUTHERN FORECAST AREA. WILL
GO HIGH CHANCE TO LIKELY POPS EARLY THIS MORNING ACROSS THE SOUTH.

OTHERWISE...MOST FORCING WILL BE SOUTH OF THE AREA TODAY AS A
SURFACE LOW MOVES THROUGH THE OHIO VALLEY. THE NORTHERN FORECAST
AREA REMAINS IN A DRY AIRMASS SO ANY PRECIPITATION WILL HAVE A HARD
TIME REACHING THE GROUND THERE.

GIVEN THE ABOVE...FOR 12Z ONWARD...WILL GO HIGH CHANCE CATEGORY POPS
ACROSS THE SOUTHERN FORECAST AREA AND SLIGHT CHANCE TO LOW CHANCE
POPS ACROSS THE NORTH. WILL KEEP ISOLATED THUNDER MENTION ALL AREAS
WITH SOME WEAK INSTABILITY THIS AFTERNOON.

WILL GO A LITTLE COOLER THAN THE MAV MOS TODAY GIVEN PARTLY TO
MOSTLY CLOUDY SKIES ACROSS THE AREA.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISSUED AT 332 AM EDT THU JUN 6 2013

FOCUS CONTINUES TO BE ON CHANCES FOR RAIN ACROSS THE AREA. MODELS
ARE CLOSE ENOUGH THAT A BLEND CAN BE USED.

TONIGHT AND FRIDAY A SURFACE TROUGH WILL REMAIN ACROSS THE FORECAST
AREA WITH AN UPPER TROUGH ALOFT. THESE WILL PROVIDE WEAK FORCING AS
MOST OF THE ENERGY WILL BE WELL SOUTHEAST OF THE AREA AS THE UPPER
TROUGH INTERACTS WITH TROPICAL STORM ANDREA. WITH JUST WEAK FORCING
WILL ONLY GO SLIGHT CHANCE TO LOW CHANCE CATEGORY POPS...WITH
HIGHEST POPS IN THE EVENING/AFTERNOON HOURS WHEN ANY INSTABILITY IS
HIGHEST.

ALTHOUGH THE UPPER TROUGH REMAINS IN THE AREA INTO
SATURDAY...MOISTURE BECOMES LIMITED. WHILE CANNOT COMPLETELY RULE
OUT A SHOWER...FEEL CHANCES ARE JUST TOO LOW TO MENTION.

UNCERTAINTY ARISES SATURDAY NIGHT ON A DEVELOPING UPPER AND SURFACE
LOW TO THE WEST OF THE AREA. WITH THE UNCERTAINTY DECIDED TO LEAVE A
SMALL CHANCE FOR STORMS ACROSS THE FAR WEST.

FOR TEMPERATURES THROUGH THE PERIOD...GENERALLY STUCK WITH A BLEND
FOR LOW TEMPERATURES. FOR HIGHS...WENT COOLER THAN MAV MOS MOST
AREAS GIVEN EXPECTED CLOUD COVER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ISSUED AT 317 AM EDT THU JUN 6 2013

EXTENDED MODELS ARE NOW IN PRETTY GOOD AGREEMENT THAT A FRONTAL
SYSTEM WILL IMPACT CENTRAL INDIANA ON THE ONSET OF THE EXTENDED WITH
AN ASSOCIATED COLD FRONT DROPPING SOUTHEAST TO SOUTH CENTRAL INDIANA
BY 12Z MONDAY. THE FRONT IS EXPECTED TO EVENTUALLY STALL NEAR
WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI AND GRADUALLY LIFT
NORTHEAST LATE IN THE EXTENDED AS A DOME OF UPPER LEVEL HIGH
PRESSURE BUILDS NORTHEAST FROM THE SOUTHERN PLAINS. POCKETS OF UPPER
ENERGY ROUNDING THE BASE OF AN UPPER LOW SLIDING EAST ACROSS THE
GREAT LAKES ON SUNDAY NIGHT SHOULD RESULT IN THE HIGHEST POPS THEN.
BUT...WITH THE COLD FRONT NOT EXPECTED TO SETTLE TOO FAR SOUTH OF
CENTRAL INDIANA...LEFT AT LEAST SMALL THUNDERSTORM CHANCES IN THE
ENTIRE EXTENDED.

REGIONAL ALLBLEND HAD NORMAL TO SLIGHTLY BELOW AFTERNOON
TEMPERATURES IN THE UPPER 70S NORTH AND LOWER 80S SOUTH THROUGHOUT
THE EXTENDED...WHICH HAS BEEN THE TREND. WITH THE FORECAST AREA
LIKELY TO THE NORTH OF THE FRONT BY SUNDAY...PREFER AT OR BELOW
ALLBLEND...BUT WILL NOT MAKE ANY MAJOR CHANGES AT THIS TIME.

&&

.AVIATION /DISCUSSION FOR THE 061200Z TAF ISSUANCE/...

ISSUED AT 605 AM EDT THU JUN 6 2013

WEAK LOW PRESSURE SYSTEM IS EXPECTED TO DROP SOUTHEAST OF THE TAF
SITES BY EARLY AFTERNOON. HOWEVER...UPPER SYSTEM WILL TRAIL THE
SURFACE REFLECTTION AND IS EXPECTED TO TRIGGER SCATTERED SHOWERS
MAINLY THIS AFTERNOON INTO THIS EVENING. INSTABILITY PROGS ALSO ARE
SHOWING THUNDERSTORMS WILL BE POSSIBLE DURING THAT TIME...BUT WITH
SCATTERED COVERAGE AT BEST...WILL ONLY GO WITH VCTS AND VFR CB
GROUP. MVFR OR WORSE GROUP MAY NEED TO BE ADDED LATER...IF
THUNDERSTORMS CAN BE TIMED. MEANWHILE...WILL INCLUDE VCSH AT BMG
THROUGH 14Z TO COVER CURRENT SHOWER ACTIVITY THERE. NORTHEAST WINDS
WILL BE LESS THAN 10 KNOTS THROUGH THE PERIOD AND BECOME NORTH.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 6, 4:10 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EDT THU JUN 6 2013

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-070915-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
510 AM EDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS.

HAZARDS: LIGHTNING.

TIMING: MAINLY THIS AFTERNOON AND EVENING.

DISCUSSION: A WEAK SYSTEM WILL BRING CHANCES FOR SHOWERS AND
ISOLATED THUNDERSTORMS TO THE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: ANOTHER FRONTAL SYSTEM WILL BRING MORE CHANCES FOR
STORMS FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-070915-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
510 AM EDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS. RIVER FLOODING.

HAZARDS: LIGHTNING. RIVER FLOODING.

TIMING: ISOLATED THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING.
RIVER FLOODING ONGOING.

DISCUSSION: RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH RIVER. PLEASE SEE THE LATEST HYDROLOGIC STATEMENT FOR
DETAILS. A WEAK SYSTEM WILL BRING CHANCES FOR SHOWERS AND
ISOLATED THUNDERSTORMS TO THE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH
WEDNESDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER.

DISCUSSION: ANOTHER FRONTAL SYSTEM WILL BRING MORE CHANCES FOR
STORMS FOR THE EARLY PART OF NEXT WEEK. PLEASE SEE THE LATEST
HYDROLOGIC STATEMENT FOR INFORMATION ABOUT RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Lawrence

When
June 6, 5:30 AM EST to 8:00 AM EST
Where
Lawrence County, 2.12 mi SE of Bedford
Reported by
Public
Coordinates
38.852, -86.448

In two to three hours, five and a half inches of heavy rain was observed.

Flash Flood, Lawrence

When
June 6, 7:10 AM EST to 10:30 AM EST
Where
Lawrence County, 2.13 mi ESE of Bedford to 2.12 mi NW of Virgil Grissom Arpt
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.853, -86.447

Tunnelton Road, one and a half miles from Highway 50, is closed due to high water from thunderstorm heavy rainfall.

Flash Flood, Lawrence

When
June 6, 9:10 AM EST to 10:30 AM EST
Where
Lawrence County, 1.42 mi ESE of Bedford to 1.47 mi ESE of Bedford
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Public
Coordinates
38.860, -86.457

The Otis Park Golf Course reports multiple locations of high standing water on the course due to thunderstorm heavy rainfall in a short amount of time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465669, 465668, 465670.